caret icon Back to all discussions

Pain Relief & Neurological Complications

Hello,

I've been on Methotrexate and Humira for a year and a few months. I have suffered through acute nausea each weekend after my Methotrexate. I take Zofran and occasionally Phenergan for this and I usually feel better by the end of the day on Monday at the latest. Over the last 7 or 8 months, I've noticed a very heightened sense of smell to the point of extreme discomfort and of course my old pal, nausea. I've also developed a numbness in my left hand the last two fingers. Not pain, not tingling, actually numbness. It feels a bit like when you get a shot from the dentist, but its not all the way effective yet. This doesn't come and go. It is constant. It could be my imagination, but I swear its creeping into the side of my hand right below my fingers. I asked my doctor about it and she says neither of these things are symptoms of PSA. I have long suspected its the Methotrexate and she assures me its not that either. As a test, at her suggestion, I stopped the Methotrexate for two weeks and these really odd symptoms did not go away. She's referring to a neurologist and I'm back on the Methotrexate.

I'm unable to take NSAIDS and have found lower back pain and leg discomfort to be sometimes very difficult. Does anything work besides NSAIDS? My primary care doc is open to pain management options, but I have no idea what that would even be. Some days, I just don't feel well enough to even work and I have a job that has me sitting most of the time. I'm also having exhaustion. I feel like I'm falling apart here.

  1. , thank you for reaching out. I wish you weren't in so much pain. I hope others in the community can chime in with their experiences.


    I've seen some community members mention numbness with their PsA, but it usually also accompanies tingling. It's interesting too that it didn't stop after you stopped taking methotrexate. I think it's good that you have a neurologist referral. I'm sure you know, but definitely a good idea to document, document, document! In the meantime, you might be interested in some of these articles, not your exact case, but maybe it can help: https://psoriatic-arthritis.com/living/tingling-numbness-feet, https://psoriatic-arthritis.com/living/numbness-tingling, & https://psoriatic-arthritis.com/forums/pain-numbness-feet.


    As far as pain relief options, of course, what works for some may not work for others. Here are a few ideas though that you may be interested in exploring if you haven't done so already: https://psoriatic-arthritis.com/managing-symptoms-naturally.


    Please keep us updated on how everything goes, if you feel comfortable doing so.


    Sending gentle hugs, Minel (Team Member)

    1. Thanks for sharing what helps, . It sounds like you have been through quite a bit yourself. Has Humira helped with the hand, foot and leg pain at all? Best of all wishes! - Lori (Team Member)

    2. no not really, hoping it will kick in. I am taking Robaxin and it helps with some pain

  2. Hi , Minel has offered some great resources. Although the methotrexate is not likely causing your numbness, it might be causing your fatigue and nausea. Those are common side effects. Was your PsA any worse when you came off the methotrexate? If not, it might be worth asking your doctor once again about whether you can come off it. I hope you get some answers from the neurologist and that you also find relief. Thinking of you. - Lori (Team Member)

    1. Inflammatory conditions can affect your bones and vertebrae.
      I'm a complicated spine patient. I have had three major cervical spine surgeries and two lumbar surgeries.
      I believe all of my surgeries were successful. I do have a small degree of weakness and neuropathy as a result.
      From what I am learning, neuropathy can be related to
      PsA. But it can also be a sign of something more severe. You absolutely need to see a Neurologist as soon as possible. Complete numbness is a serious event.
      Best of luck!

      1. I don't have anything to add in the way of advice or resources, as everyone who's already commented has given some great advice and resources. I just wanted to send you positive vibes and wish you the best! I'll be thinking about you and hope you can find some relief soon. Wishing you the best! -Aron (Team Member)

        or create an account to reply.